Respiratory failure associated with the lipodystrophy syndrome in an HIV-positive patient with compromised lung function

Can Respir J. Jul-Aug 2001;8(4):279-82. doi: 10.1155/2001/454835.

Abstract

Protease inhibitors, used as treatment in human immunodeficiency virus (HIV) infection, are associated with a syndrome of peripheral lipodystrophy, central adiposity, hyperlipidemia and insulin resistance. An HIV-positive patient with chronic obstructive pulmonary disease is presented who developed the lipodystrophy syndrome that is associated with the use of protease inhibitors. It is postulated that the lipodystrophy syndrome further compromised his lung function, leading to respiratory failure. Patients who have pulmonary disease and are taking protease inhibitors require monitoring of clinical status and pulmonary function tests.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antiretroviral Therapy, Highly Active / adverse effects
  • Fatal Outcome
  • HIV Infections / drug therapy*
  • HIV Protease Inhibitors / adverse effects*
  • Humans
  • Lipodystrophy / chemically induced*
  • Male

Substances

  • HIV Protease Inhibitors